Mississippi, 2003Damaging Wind in Mississippi, December 16, 2003
December 16, 2003 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 16, 3:30 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 16, 3:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CST TUE DEC 16 2003
.DISCUSSION...SURFACE ANALYSIS CONTINUE TO SHOW THE COLD FRONT
PUSHING EAST OF THE FORECAST AREA. VAD WIND PROFILE SHOWED A
NORTHWEST WINDS OF 15 TO 20 KNOTS AT 1 AND 2 KFT. SURFACE WINDS
BEHIND THE LINE SHOWERS HAD SHIFTED MORE WEST AROUND 10 MPH...THE
SURGE WITH NORTHWEST OF 15 MPH AND GUSTY IS LAGGING ABOUT 6 HOURS
BEHIND THE CONVECTION OVER . AT 18Z...MCCOMB WAS 60F AND NATCHEZ WAS
48F. DO LOOK FOR TEMPERATURES TO FALL QUICKLY IN THE EVENING HOURS
ALONG WITH WINDS. BACK TO THE WINDS...CONSERVATIVE ETA MODEL HAS 18
KNOTS AT 06Z WED FOR MSY. OFF THE GRIDS...GFS...NGM AND ETA SHOW
NORTHWEST WINDS OF 20 TO 30 KNOTS SOUTH OF LAKE PONTCHARTRAIN AROUND
06Z WED. THIS FEATURE WILL BE SHORT LIVED...MAIN UPPER LEVEL TROUGH
IS VERY SHARP AND STRONG COLD AIR ADVECTION WILL OCCUR OVERNIGHT BUT
SHOULD HALT AND INCREASE THICKNESS VALUES OVER THE AREA BY 15Z WED.
HAVE ISSUED A WIND ADVISORY FOR NEW ORLEANS METRO AREA AND SOUTH OF
LAKE PONTCHARTRAIN TONIGHT WITH WIND CHILL VALUES. MAIN TROUGH WILL
MOVE NORTHEAST CONUS AND MAINTAIN A NORTHWEST DRY FLOW ACROSS THE
MISSISSIPPI VALLEY THROUGH FRIDAY. AN EMBEDDED DISTURBANCE UPSTREAM
IN THE NORTHWEST FLOW AND ASSOCIATED SURFACE COLD FRONT WILL PUSH
THE AREA THURSDAY. FLOW WILL BECOME ZONAL OVER THE WEEKEND. SHORT
WAVE IS EXPECTED TO PUSH QUICKLY SOUTHEAST ACROSS THE NORTHERN
ROCKIES SUNDAY NIGHT AND FINALLY MAKING IT TO THE ARKLATEX REGION BY
EARLY TUESDAY. WILL CONFINED BETTER POPS TO TUESDAY.
&&
.MARINE...AFTER THE FRONTAL PASSAGE...NORTHWEST WINDS FROM 25 KNOTS
GUST UP TO 35 KNOTS WILL DEVELOP ACROSS THE COASTAL WATERS AND TIDAL
LAKES TONIGHT. A SLOW DECREASE IS EXPECTED WEDNESDAY BEFORE
SUBSIDING THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 30 53 32 63 / 00 00 00 00
BTR 31 55 33 64 / 00 00 00 00
MSY 39 55 41 65 / 00 00 00 00
GPT 36 54 36 64 / 00 00 00 00
&&
.LIX WATCHES/WARNINGS/ADVISORIES
.LA...WIND ADVISORY TIL TONIGHT FOR LAZ060>064-068>070.
.MS...NONE
.MS AND SE LA COASTAL WATERS...SMALL CRAFT ADVISORY FROM KPQL TO THE
ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.
18
Hazardous weather outlook, Dec 16, 6:53 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
653 PM CST TUE DEC 16 2003
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-171200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER
TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST
FELICIANA-WILKINSON
653 PM CST TUE DEC 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH AND COASTAL MISSISSIPPI.
.DAY ONE...TONIGHT
WIND...
A WIND ADVISORY IS IN EFFECT FOR COASTAL AREAS OF SOUTHEAST
LOUISIANA SOUTH OF LAKE PONTCHARTRAIN INCLUDING THE NEW ORLEANS
METRO AREA. STRONG NORTHWEST WINDS OF 20 TO 30 MPH WILL PREVAIL
THROUGH TONIGHT.
WIND CHILLS...
STRONG NORTHWEST WINDS AND TEMPERATURES FALLING INTO THE 30S TO
LOWER 40S BY MORNING WILL RESULT IN WIND CHILL VALUES AS LOW AS THE
MID 20S ACROSS SOUTH MISSISSIPPI AND AREAS OF SOUTHEAST LOUISIANA
NORTH AND WEST OF LAKE PONTCHARTRAIN...AND 30 TO 35 DEGREES SOUTH OF
LAKE PONTCHARTRAIN.
MARINE HAZARDS...
STRONG NORTHWEST WINDS FROM 20 TO 30 KNOTS WITH HIGHER GUSTS WILL
DEVELOP ACROSS THE COASTAL WATERS AND TIDAL LAKES TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT FROM PASCAGOULA MISSISSIPPI TO THE
ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE WEDNESDAY
THROUGH FRIDAY AS MODERATE TO STRONG OFFSHORE FLOW PREVAILS DURING
THE PERIOD.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
Thunderstorm Wind, Pearl River
- When
- December 16, 9:00 PM CST to 9:15 PM CST
- Where
- Pearl River County, Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.783, -89.767
Thunderstorm winds ripped the roof off a new barn just east of Poplarville and damaged a shed in Crossroads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 16 to 18, 2003$160,000 · 4 events
- Damaging Wind in Florida, December 16, 2003$20,000 · 50 kt wind · 1 event
- High Wind in Montana, December 16 to 17, 200358 kt wind · 6 events
- High Wind in Oregon, December 16, 200366 kt wind · 5 events
- Frost and Freeze in California, December 16 to 17, 20034 events
- High Wind in Wyoming, December 16, 200353 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330631.